Sudden and sudden cessation of substance use, or “cold turkey”, carries significant risks if the drug you are stopping is alcohol, a benzodiazepine, or an opiate. It is also not advisable if you have used a drug in large amounts and / or for a long period of time because what you have used may contain one of the high-risk drugs mentioned or because you may experience extreme withdrawal symptoms.
The appeal to leave cold Turkey
Quitting the cold turkey is more appealing to many addicts as it may be easier to avoid the drug entirely than to use it moderately when the usual way is to use the drug unrestrainedly. Many feel that if they do it completely, avoid all people, places, and other memories of the drug, and start over, it can be easier for them to part with the world of drug use.
Quitting can be dangerous due to the way the nervous system adapts to certain drugs with high levels of dependence. Taking these drugs out of your system suddenly can cause a variety of serious and potentially life-threatening conditions, including seizures and heart problems...
Even drugs with less physical dependence, such as cocaine, amphetamines, and nicotine, can cause severe and uncomfortable withdrawal symptoms that can make life uncomfortable and emotionally difficult...
One danger of quitting a cold turkey is that your body will quickly lose tolerance to alcohol or drugs. So if you relapse and then take your usual amount of the drug, there is a higher risk of overdose.
Medical supervision of drug abstinence is the safest
This does not mean that you cannot become abstinent. In particular, if you stop using alcohol, benzodiazepine, or opiate, you should stop under the guidance of a doctor who can give you medication to lessen the effects of withdrawal. Doctors affiliated with the American Board of Addiction Medicine are specially trained in addiction medicine and are especially helpful in managing withdrawal safely.
In many cases, a short detox period can be the safest option so that medical personnel are available in the event of a medical emergency. The staff can also assist you with intravenous feeding, hydration, and medication if you experience significant nausea, vomiting, or diarrhea during your withdrawal...
However, many people can safely detox at home or in the community while meeting with their doctor or health care professional regularly to make sure they stay healthy throughout the process. Your doctor may prescribe different medications for you depending on the drug you are withdrawing from.
When to call 911
If you or someone you know shows signs of a heart attack or seizure while getting out of the cold turkey, call 911 right away. Symptoms of a heart attack can include:..
- shortness of breath
- Chest pain
- Pain or discomfort in your jaw, neck, or back
- Weakness, lightheadedness, or fainting
- Pain or discomfort in your arms or shoulder
If you or anyone you know experiences any physical or neurological symptoms when exiting the cold turkey, call 911 right away.